AnonymousJune 20, 1998 at 8:46 pmPost count: 93172
I am an 26 year old male and I am VERY interested in this question also. I had an SVT about six months ago and was diagnosed with Graves disease about two months ago. So either it was a coincidence that the SVT and the Graves seemed to surface at the same time or that the SVT was a secondary result of me being hyperthyroid. I am in the process of getting my thyroid under control and have not had another full blown SVT since the the first one although I have frequent skipped heart beats (1/day). I have seen a cardiologist and we decided that we would wait to see if and when I have another SVT before we choose to treat it. From what I have read, arrhythmias are somewhat common in hyperthyroidism (10-15%) the main type being atrial fibrillation (irregularly irregular heart beat) which is one type of supraventricular tachycardia (not what I had). There are other types of supreventricular tacchycardia in which you heart will just take off beating quickly and the rate is regular. You can feel palpitations, lightheadness and chest pain. It can stop abruptly or may require medical intervention. That sounds more like what you have described and is what I experienced. The symptoms I experienced were palpitations and a little bit of lightheadedness. I went to the ER but it seemed to go away on its own once I got there. Although the most common arrhythmia in hyperthyroidism is atrial fibrilliation I have read that other kinds of SVTs can occur with greater frequency in the context of hyperthyroidism. So to make a long answer short I certainly think that GD/hyperthyroidism can cause increased susceptibility to SVTs. However, it would seem to me that if your Graves/thyroid is under control (assume it is after three years) and you are still having SVTs then maybe you really do have an SVT that needs treating. The other possibility is that your digitalis is causing the arrhythmias because this drug especially in higher doses can cause arrhythmias. Or people with panic disorder can exhibit similar symptoms as SVTs. I would recommend seeing a good cardiologist (at a sophisticated medical center) because most SVTs are readily treatable either with drugs or radiofrequency catheter ablation (sounds ALOT scarier than it really is). I know how scary it is having a heart with a mind of its own and for myself if I have another SVT I am going to seek treatment for them because they produce some pretty high anxiety for me. If you are interested in having some good references for this sort of information (medical texts, research articles) I can give them to you because I have researched this topic extensively being a neurotic medical student.
Let me know if you find out anything,
George.AnonymousJune 20, 1998 at 10:43 pmPost count: 93172
Does any one have any info. on supra ventricular tachycardia as related to Graves disease? I received radioactive iodine almost 3 years ago but my heart beat still takes off with out warning from time to time.
In addition to synthroid, I now am on daily doses of digoxin (digitalis). Any comments, insights???AnonymousJune 21, 1998 at 1:30 amPost count: 93172
What is SVT?AnonymousJune 21, 1998 at 12:47 pmPost count: 93172
I am not sure what SVT is either, but I have had some really strange heart stuff going on, I also was in the Er and they said my hear would just race and give extra beats then would drop down to 53 and beat along ok. That Dr. said this is common with Hyperthyroid, I sure know that it is enough to send you into anxiety attack.
Very interesting, please keep informing the board if you hear anything more on this subject.
- You must be logged in to reply to this topic.